zbMATH — the first resource for mathematics

Gradient maximum principle for minima. (English) Zbl 1019.49029
The authors show that the maximum of any component of the gradient of a minimum of the integral functional \[ I(u) =\int_\Omega [f(Du) + g(u)] dx \] must occur on the boundary of the domain \(\Omega\) provided the functional \(I\) is strictly convex. No further regularity (or growth) conditions are assumed. Such results are well known (see, for example, [N. S. Trudinger, Math. Z. 109, 211-216 (1969; Zbl 0174.15801)] or [M. Giaquinta and L. Pepe, Ann. Sc. Norm. Super. Pisa, Sci. Fis. Mat., III. Ser. 25, 481-507 (1971; Zbl 0283.49032)]) when \(f\) and \(g\) are sufficiently smooth, so the main concern is in showing that the argument in these references can be applied in the more general situation. The main focus in the present paper is on a comparison principle for what the authors call subminima and supermaxima (which are the analogs of subsolutions and supersolutions of elliptic equations). The authors also consider some applications to constrained problems.

49N60 Regularity of solutions in optimal control
49J45 Methods involving semicontinuity and convergence; relaxation
Full Text: DOI
[1] GIAQUINTA, M., and GIUSTI, E., On the Regularity of the Minima of Variational Integrals, Acta Mathematica, Vol. 148, pp. 31-46, 1982. · Zbl 0494.49031
[2] CELLINA, A., On the Bounded Slope Condition and the Validity of the Euler Lagrange Equation, SIAM Journal on Control and Optimization (to appear). · Zbl 1013.49015
[3] CELLINA, A., On the Strong Maximum Principle, Proceedings of the American Mathematical Society (to appear). · Zbl 0985.35010
[4] GILBARG, D., and TRUDINGER, N. S., Elliptic Partial Differential Equations of Second Order, 3rd Edition, Grundenlehren der Matematischen Wissenschaften, Springer Verlag, Berlin, Germany, Vol. 224, 1998. · Zbl 1042.35002
[5] GIUSTI, E., Metodi Diretti nel Calcolo delle Variazioni, Unione Matematica Italiana, Bologna, Italy, 1994.
[6] TREU, G., and VORNICESCU, M., On the Equivalence of Two Variational Problems, Calculus of Variations and Partial Differential Equations, Vol. 11, pp. 307-319, 2000. · Zbl 0963.49004
[7] MARICONDA, C., and TREU, G., Existence and Lipschitz Regularity for Minima, Proceedings of the American Mathematical Society (to appear). · Zbl 0987.49020
[8] EKELAND, I., and TEMAM, R., Convex Analysis and Variational Problems, North-Holland Publishing Company, Amsterdam, Holland, 1976. · Zbl 0322.90046
[9] BREZIS, H., Analyse Fonctionelle: Théorie et Applications, Masson, Paris, France, 1983.
[10] EVANS, L. C., Partial Differential Equations, Graduate Studies in Mathematics, American Mathematical Society, Providence, Rhode Island, Vol. 19, 1998. · Zbl 0902.35002
[11] HARTMAN, P., and STAMPACCHIA, G., On Some Nonlinear Elliptic Differential-Functional Equations, Acta Mathematica, Vol. 115, pp. 271-310, 1966. · Zbl 0142.38102
[12] MARICONDA, C., and TREU, G., A Comparison Principle for Minimizers, Comptes Rendus de l’Académie des Sciences de Paris, Série I, Mathématiques, Vol. 330, pp. 681-686, 2000. · Zbl 0962.49015
[13] ZIEMER, W. P., Weakly Differentiable Functions, Graduate Texts in Mathematics, Springer Verlag, New York, NY, Vol. 120, 1989. · Zbl 0692.46022
[14] BREZIS, H., and SIBONY, M., Equivalence de Deux Inéquations Variationelles et Applications, Archive of Rational Mechanics and Analysis, Vol. 41, pp. 254-265, 1971. · Zbl 0214.11104
[15] ROCKAFELLER, R. T., Convex Analysis, Princeton University Press, Princeton, New Jersey, 1970.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.